Texas, 2006

Flash Flooding and Hail in Texas, May 4 to 5, 2006

May 4 to 5, 2006 · NWS EWX · 6 events in 4 counties and zones

3 hail, 2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 4, 9:13 PM CST, 55 minutes earlier.

Area forecast discussion, May 4, 9:13 PM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1013 PM CDT THU MAY 4 2006

.UPDATE...
UPDATED FORECAST TO RECONFIGURE 1ST PERIOD POPS BASED ON LATEST
RADAR TRENDS. NEW SEVERE THUNDERSTORM WATCH OUT.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 630 PM CDT THU MAY 4 2006)

AVIATION...
SCT SHRA/TSRA DEVELOPING ACROSS THE HILL COUNTRY AND WILL SPREAD
E/SE TOWARDS THE AUS AREA BY 03Z. THE THREAT WILL LIKELY CONT THRU
06Z. SOME TSRA COULD BE SEVERE WITH LARGE HAIL AND WIND GUST OF
50 KTS OR GREATER. AFTER 06Z MVFR CIGS DEVELOP AND WILL SPREAD
WEST TO THE RIO GRANDE BY 11Z. WINDS WILL REMAIN S/SE 10 TO 15 KTS.

PREV DISCUSSION... (ISSUED 446 PM CDT THU MAY 4 2006)

UPDATE...
UPDATED FORECAST TO INCREASE POPS OVER OUR NORTHERN-MOST COUNTIES
AND ADD A SLIGHT CHANCE FOR THUNDER TO VAL VERDE COUNTY. ALSO
INCREASED QPF ACROSS OUR NORTHERN-MOST COUNTIES WHERE THE SEVERE
THUNDERSTORM WATCH IS IN PLACE.

NEW SUITE OF PRODUCTS OUT SHORTLY.

PREV DISCUSSION... (ISSUED 313 PM CDT THU MAY 4 2006)

DISCUSSION...AREA MORE CAPPED OFF THUS AFTERNOON THUS CLOUDS HUNG
IN A LITTLE LONGER AND WELL DEFINED BOUNDARY HAS WEAKENED. ANOTHER
SHORT WAVE TRAVERSES THROUGH CENTRAL TEXAS TONIGHT POSSIBLY
PROPAGATING SOUTH INTO THE AREA TONIGHT. AREA IS REALLY UNSTABLE
WITH CAPES ABOVE 3000 SO ANY LIFT AFTER LOWEST LAYERS ARE MIXED
THIS EVENING ALONG A FOCUSING BOUNDARY COULD SET OFF THUNDERSTORMS..
A FEW POSSIBLY SEVERE. MORE ACTIVITY IS POSSIBLE TOMORROW AND
TOMORROW NIGHT AS IMPULSES FROM AN UPPER LEVEL TROUGH ARE EJECTED
INTO A DIFLUENT RIDGE AXIS ACROSS CENTRLAT TEXAS WITH SOME
STORMS PROPAGATING SOUTH INTO THE AREA. A COLD FRONT WILL PUSH
INTO THE AREA BY LATE SATURDAY WITH SOME ADDITIONAL STORMS.
A BREAK IN THE ACTION OCCURS SUNDAY AS THE WEAK SURFACE RIDGE
BUILDS IN. THE NEXT SIGNIFICANT CHANCE OF RAIN BEGINS LATE MONDAY WHEN
AN UPPER LOW DIGGING ALONG THE WEST COAST MOVES EAST WHILE
EJECTING IMPULSES ACROSS THE AREA TOWARD MIDWEEK.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/10/JB/DC
Hazardous weather outlook, May 4, 10:48 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1148 AM CDT THU MAY 4 2006

TXZ171>173-183>194-202>209-217>225-228-051100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1148 AM CDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE HILL
COUNTRY WITH A SIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
THE REMAINDER OF SOUTH CENTRAL TEXAS. SCATTERED THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. THE
MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY
HEAVY RAIN. ISOLATED TORNADOES ARE ALSO POSSIBLE ALONG SURFACE
BOUNDARIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MUCH OF SOUTH
CENTRAL TEXAS FRIDAY THROUGH SATURDAY NIGHT. PERIODS OF SCATTERED
THUNDERSTORMS ARE EXPECTED. THE MAIN THREATS WILL BE LARGE HAIL
...DAMAGING WINDS...AND LOCALLY HEAVY RAINS.

THERE IS A SLIGHT RISK OF STRONG THUNDERSTORMS SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY ALSO BE REQUIRED AT TIMES FRIDAY THROUGH
SATURDAY NIGHT.

In the hours before

Local storm report, May 4, 7:50 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
850 PM CDT THU MAY 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             3 E CASTELL             30.70N 98.45W
05/04/2006  M1.75 INCH       LLANO              TX   LAW ENFORCEMENT

&&

DC
Local storm report, May 4, 8:19 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
919 PM CDT THU MAY 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             15 S LLANO              30.53N 98.67W
05/04/2006  M1.75 INCH       LLANO              TX   PUBLIC

            CRABAPPLE CREEK AND FM 965.

&&

DC
Local storm report, May 4, 8:38 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
938 PM CDT THU MAY 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             2 S ENCHANTED ROCK STAT 30.48N 98.85W
05/04/2006  M1.00 INCH       GILLESPIE          TX   BROADCAST MEDIA

0930 PM     HAIL             12 NNW FREDERICKSBURG   30.43N 98.95W
05/04/2006  M1.00 INCH       GILLESPIE          TX   FIRE DEPT/RESCUE

&&

DC
Local storm report, May 4, 8:50 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
950 PM CDT THU MAY 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             6 SE WILLOW CITY        30.34N 98.63W
05/04/2006  M2.75 INCH       GILLESPIE          TX   FIRE DEPT/RESCUE

            BROKE OUT PICKUP TRUCK WINDOWS.

&&

DC
Local storm report, May 4, 9:55 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1055 PM CDT THU MAY 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             2 E FREDERICKSBURG      30.27N 98.84W
05/04/2006  M1.75 INCH       GILLESPIE          TX   TRAINED SPOTTER

1000 PM     HAIL             AUSTIN                  30.31N 97.75W
05/04/2006  M1.00 INCH       TRAVIS             TX   TRAINED SPOTTER

            OFF AND ON HAIL TO QUARTER SIZE OR SLIGHTLY LARGER. BLOWN
            BY STRONG TO SEVERE WINDS. WORST OF THE EVENT LASTED
            ABOUT HALF AN HOUR.

1010 PM     TSTM WND DMG     NW AUSTIN               30.31N 97.75W
05/04/2006                   TRAVIS             TX   AMATEUR RADIO

            ANDERSON MILL SUBDIVISION. TREE BRANCHES AND LIMBS DOWN
            AND LAWN FURNITURE IN THE STREETS.

1015 PM     HAIL             1 W JOLLYVILLE          30.45N 97.77W
05/04/2006  M0.88 INCH       WILLIAMSON         TX   TRAINED SPOTTER

            ANDRSON MILL AND LOOP 620 AREA.

1023 PM     HAIL             SISTERDALE              29.97N 98.73W
05/04/2006  M4.25 INCH       KENDALL            TX   LAW ENFORCEMENT

1024 PM     HAIL             E FRIO TOWN             29.02N 99.32W
05/04/2006  M1.75 INCH       FRIO               TX   CO-OP OBSERVER

1025 PM     TSTM WND DMG     1 S AUSTIN              30.29N 97.75W
05/04/2006                   TRAVIS             TX   PUBLIC

            TREES DOWN IN AREAS AROUND RIVERSIDE DRIVE BETWEEN
            CONGRESS AVE AND IH 35.

1025 PM     TSTM WND DMG     1 NE AUSTIN             30.32N 97.74W
05/04/2006                   TRAVIS             TX   PUBLIC

            POWER POLE REPORTED DOWN AT 11TH ST AT I 35.

1031 PM     DENSE FOG        4 NNE AUSTIN            30.36N 97.72W
05/04/2006                   TRAVIS             TX   PUBLIC

            REPORTED NEAR HIGHLAND MALL AT HIGHWAY 290 AT IH 35.

&&

DC

The radar

The Austin/San Antonio radar (KEWX), 40 km away, was scanning. The volume nearest the first event began at 04:06 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bastrop

When
May 4, 10:08 PM CST to 10:25 PM CST
Where
Bastrop County, Cedar Creek
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.883, -97.667

Hail, Bexar

When
May 4, 10:10 PM CST to 10:15 PM CST
Where
Bexar County, 13 mi N of San Antonio
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.417, -98.500

Thunderstorm Wind, Caldwell

When
May 4, 10:10 PM CST to 10:20 PM CST
Where
Caldwell County, Lockhart
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

Severe thunderstorm winds blew down trees in the Lockhart area, blocking several roads.

Hail, Bexar

When
May 4, 10:25 PM CST to 10:35 PM CST
Where
Bexar County, San Antonio
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Flash Flood, Kendall

When
May 4, 10:30 PM CST to May 5, 12:30 AM CST
Where
Kendall County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.600, -98.500

Thunderstorms produced general 1 to 2 inch rainfall over Kendall County. Up to 4 inches was reported 10 miles northeast of Sisterdale. The resulting flash flooding closed FM473 and FM1888.

Flash Flood, Bexar

When
May 4, 11:30 PM CST to May 5, 1:00 AM CST
Where
Bexar County, Central Portion
Reported by
EMERGENCY MANAGER
Coordinates
30.083, -97.500

General 1 to 2 inch rainfall across the city of San Antonio, with up to 5 inches in places, produced widespread flash flooding. As many as 18 rescues were required in one hour alone. Flash flooding was reported over much of the city, with some of the worst near IH10 and Wurzbach Road, as well as in the Olmos Creek area near Basse Road and US281. A tourist bus was stranded in high water in downtown San Antonio near US281, prompting the rescue of 47 passengers. By shortly after midnight, as many as 18 ladder trucks and half of the city's fleet of pumper trucks, 49 of them, were involved in rescues. Fire officials commented that this was the city's heaviest rain since the October flood of 1998.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507514, 5507515, 5507516, 5506713, 5507513, 5506714.